There is one very good
reason why you should tell all: your good health.
Even though drug reactions
and interactions are responsible for only about 3.8
percent of emergency department visits, many of these
cases are serious. In 1994, 106,000 Americans died of
adverse drug reactions (ADRs) , and a 1998 article in
the Journal of the American Medical Association estimated
that "ADRs may rank from the fourth to the sixth
leading cause of death."
Medications have become
a crucial component of good medical care, often taking
the place of surgery or other invasive procedures. Pills
are used to lower blood pressure and cholesterol, treat
depression, head off osteoporosis and restore erectile
At least 25 percent of
Americans over age 65 take three or more medications
daily–in many cases, prescribed by different doctors.
Any of these medications can cause an adverse reaction.
Any time two or more are taken at the same time, there
is the risk of a drug interaction.
Further increasing the
risk, 40 percent of American adults regularly take herbal
supplements or vitamins–often in combination with
prescription or over-the-counter medications and usually
without the knowledge of their doctors or pharmacists.
Of all the possible drug
reactions and interactions, this article can cover only
a few of the most common. The important thing is to
talk to your doctor and pharmacist about your medications
and tell them any time you add a medication or supplement.
HEART AND BLOOD
PRESSURE MEDICATIONS: All high blood pressure
medications have the potential to cause postural hypotension–a
type of low blood pressure that occurs when you rise
suddenly to your feet from a lying or squatting position,
causing dizziness and light-headedness.
is a common cause of falls, when a person arises in
the morning, for example, or gets out of bed at night
to go to the toilet. To avoid this problem, sit up slowly
and wait on the edge of the bed for at least 60 seconds.
Drugs used to treat high
blood pressure are often prescribed as well for other
heart conditions such as angina or rhythm abnormalities.
Sometimes beta blockers (atenolol and propranolol) may
be prescribed along with calcium channel blockers (nifedipine,
diltiazem, verapamil), and the combination usually works
well. In some individuals, however, the interaction
can make angina worse, slow the heart beat or lead to
a rhythm disturbance.
drugs can interfere with the action of beta blockers
and ACE inhibitors (captopril, enalaptil). So it's important
to monitor blood pressure closely when taking these
over-the-counter drugs for inflammation or pain relief.
If you're taking digoxin
or quinidine for congestive heart failure or irregular
heart rhythms, talk to your doctor before taking the
ulcer drug cimetidine (Tagamet). Cimetidine increases
the amount of these medications absorbed by the body.
Several deaths have been
recorded as a result of the combination of sildenafil
(Viagra) and nitrates, commonly prescribed to control
with heart disease and those at risk of a stroke are
often prescribed warfarin or other anticoagulant medications
to inhibit blood clots. Aspirin and other nonsteroidal
antiinflammatory drugs (NSAIDs) such as ibuprofen are
also anti-clotting agents, and so is vitamin E if taken
in daily doses greater than 400 IU. Combining these
over-the-counter remedies with a prescription anticoagulant
creates the risk of internal bleeding.
Any time you are prescribed an antibiotic, be sure to
tell your doctor and pharmacist all the other medications
Erythromycin, often prescribed
for respiratory, ear, sinus and skin infections, doubles
the amount of the anti-anxiety medication triazolam
absorbed by the body, often resulting in confusion,
dizziness, drowsiness or even amnesia.
Erythromycin and other
macrolide antibiotics such as clarithromycin and azithromycin
increase the absorption of sedatives such as those normally
given before surgery. If you're taking any antibiotics
prior to surgery, be sure to tell the anesthesiologist.
Anti-anxiety medications often cause over-sedation,
leading to dizziness and falls, particularly in older
persons who may metabolize the drugs more slowly. Like
blood pressure drugs, they also may cause postural hypotension.
Problems can occur when
kava, a herbal preparation that has anti-anxiety effects,
is taken with anti-anxiety medications.
Likewise, St. John's
Wort, which apparently alters levels of serotonin, should
not be taken along with selective serotonin reuptake
inhibitors (SSRIs) such as Prozac or Paxil prescribed
for the treatment of depression.
St. John's Wort also
increases sensitivity to light so it shouldn't be combined
with tetracycline antibiotics, which can have the same
Alcohol is a depressant so it generally is off limits
for persons being treated for depression. Alcohol can
also cause drowsiness when used in conjunction with
certain antidepressants such as trazodone, doxepin,
amitriptyline and imipramine.
Combining alcohol with
anti-anxiety medications such as diazepam, lorazepam,
alprazolam and triazolam can slow the central nervous
system to the point of drowsiness, disorientation, unsteadiness
and even unconsciousness and death.
Listen to Instructions
Your doctor and pharmacist
will tell you when and how medications are to be taken
and if they're to be taken with or without certain foods.
These instructions are important to ensure that the
drug does its job effectively.
While your doctor is
well informed about the drugs she regularly prescribes,
she may not be equally familiar with the actions and
interactions of all drugs or of herbal remedies. In
most cases, your pharmacist is the best source of up-to-date
information, backed by computerized data bases.
It's a good idea to go
to the same pharmacist regularly so he can become familiar
with the drugs you are taking. And be sure to inquire
before starting to take herbal remedies or vitamins.
Finally, new medications
are coming on the market all the time. All the possible
reactions and interactions are not always known. Be
alert to symptoms and report them promptly to your doctor.
Sara Altshul, "Avoid
Nasty Herb/Drug Mix-Ups," Prevention, June, 2000.
Paul W. Ament, John G.
Bertolino and James L. Liszewski, "Clinically Significant
Drug Interactions," American Family Physician,
March 15, 2000.
"Avoiding Drug Interactions,"
Harvard Health Letter, March, 1998.
David W. Bates, "Drugs
and Adverse Drug Reactions: How Worried Should We Be?"
JAMA, April 15, 1998.
Julie T. Castellanos,
et al, "Clinical Q&A: Taking Herbal Products
with Other Drugs," Drug Topics, May 1, 2000.
Herbals and Drugs," Business Week, May 8, 2000.
Maze To Avoid Adverse Drug Reactions," The Brown
University Long-Term Care Quality Advisor, December
Josh Fischman, "Herbs
and Prescriptions Can Make a Risky Mixture," U.S.
News & World Report, May 1, 2000.
Joyce Generali, "Avoiding
Drug Interactions," American Family Physician,
March 15, 2000.
Charles W. Henderson,
"Antibiotics Suppress Vaccine-Induced Antibody
Responses," Vaccine Weekly, March 22, 2000.
Y.W. Francis Lam, "Serotonin
Syndrome May Occur with SSRIs, Buspirone," Psychopharmacology
Update, October, 2000.
Jason Lazarou, M..Sc.,
Bruce H. Pomeranz, M.D., Ph.D., and Paul N. Corey, Ph.D.,
"Incidence of Adverse Drug Reactions in Hospitalized
Patients," JAMA, April 15, 1998.
Joel Shuster, "Looking
Out for Adverse Drug Reactions," Nursing, November,
Varro E. Tyler, "The
Truth about Herb/Drug Interactions," Prevention,
for a a new doctor? Click on our Physician/Services